Avastin and CT scans

Hello all - I am 5 treatments through a planned 18 of maintenance Avastin. I am on it because a raised CA125 after optimal debulking led to a CT scan, which showed no further cancer but rather ascites in the abdominal cavity. I am sure my consultant said I would have a scan after 3 months, and I am eager to have it to find out if the ascites has cleared. I am not enjoying the Avastin and would love to come off it through mutual agreement. However, the registrars, etc. I have seen recently are insistent that a scan would only be done if my CA125 caused concern, and it has, in fact, come down to 7. Before I have a hissy fit and ask to see the consultant to sort this, can any other UK Avastin " users" please tell me what their experiences of scans are? Many thanks.

11 Replies

  • I am not in UK but have been on Avastin for maintenance since April 2014 was previous on Gemzar with Avastin. Mt scans are done every four or five months. Your 125 is good so that is a good sign. Avastin can be hard, sinus issues, nose bleeds, aches and tiredness. I think the doctors agree that these are side effects at this stage. However they wont take you off the drug unless you have major issues like protein in your urine. My Reg was ready to take me off last week but I objected so now at the moment the plan is to finish early November at the latest. I will have a full two years of it then. If you feel that you cannot tolerate Avastin very well, then ring the Macmillan nurses who will advise you on your next step. By all means do ask to see the consultant at your next treatment to discuss your feelings. Your feelings should also be taken into account. I hope someone from Uk will see your post and give you a better reply. It is a new policy here that CT Scans are not done unless you are symptomatic feeling unwell. The new thinking seems to be that CT Scans cause the patients stress as does repeat blood tests. When you are on Avastin, CA 125s used to monitor the effectiveness of the the treatment. If you come off Avastin your bloods may not be done as regular.

  • Hi, I am on maintenance avastin following gemcarbo and avastin for my fist recurrence. I am scheduled to have repeat CT scans every 3-4 months. I find them a mixed blessing! Anxiety provoking but reassuring if the news is good. I had remaining cancer cells following chemo so assume that's why they are repeating the CT - I suppose I should ask :).

    Although I feel fortunate to have sneaked in in time to have it funded, I am struggling with avastin in that I am very fatigued. The aches, nosebleeds and runny nose I can cope with.

    I'm happy put my trust in the Christie hospital but keep up to date with any clinical trials that come up so I can ask if any seem appropriate for me.

    All the best to you. Hope that was the sort of experience sharing you were looking for.

    Sandra x

  • Yes I am similar in those side effects but now find a few days after Avastin that my bum is sore, and itchy, blaming the Avastin again of course but having scope to be sure, otherwise no tummy symptoms

  • Hi Sandra, have the Christie told you how long you will be on Avastin for? Is it unlimited, as in until desease progression or toxicity, or for a set number of cycles only? I am on it after 2nd line too and initially I was expecting to continue indefinitely as above (as described in the cancer drugs fund literature at the time) but my onc said at my last visit it was only for a year. I still have about 6 months but if I am still comfortable with side effects and it is still working I am hoping to challenge him and ask to continue after this. Sorry you are having fatigue issues. So far that hasn't been a problem for me and like you the aches and runny/bleeding nose are bearable. Has your Hb level dropped enough to need a blood transfusion do you think? I do hope it resolves for you.

    Take care.

    Love M. B. X

  • Hi MB, They have said I will remain on it until the disease progresses or I am no longer tolerating it.

    I have also had migraine headaches but not too sure if this is due to the avastin or underlying anxiety . I have gone on low dose beta blockers which has lessened headaches, anxiety and bobbed my blood pressure down as it was beginning to rise.

    My Hb counts so far, have been fine. I have my 11th infusion tomorrow. The consultant nurse says that avastin can trigger chronic fatigue. So frustrating because I've always been an 'up and at 'em' kind of person :). I've been back at work on reduced hours for 7 weeks (I felt much more energetic just post-chemo before I went back to work) . I have decided to retire and put my energies into me, my family and creativity.

    Wishing you all the best. X x

  • Thanks Sandra. When you say 11th infusion do you mean including the 6 you had along with carbo/gem so 5th Avastin on its own? Just I may quote you when I see my onc next 😉. I think the migraines are related to Avastin as I get them too. Initially I thought it was the gemcitabine but I still get them now but not as regularly and usually paracetamol and a rest in the dark does the trick. My energy levels improved once chemo finished as the gem really affected my bloods. It was hard for me as I'm an up and at 'em type too!! I love my running and ballet so hope you find some way of restoring energy as I know how frustrating it is when you can't do the stuff you want.

    Take care and thanks again. X

  • Yep 5th on its own x

  • Tar. I'm just ahead of you on 7th. ;-) x

  • Hello

    When I had Avastin, I had ca125/blood test prior to each infusion and a ct scan every 3 months, without asking. My ca125 stayed below 25 and it was only the ct scan that showed progression. I had 8 months on Avastin.

    Dawn xx

  • Hi, sorry you are having uncomfortable side effects from Avastin. I am on maintenance Avastin after 2nd line (started before the rules changed) and have scans every 3 months but like Sandra I guess that's because I still had desease showing after chemo. Hopefully a few more first liners will chip in saying they have routine 3 monthly scans to back up your request for a scan? It's a tricky one for you though because I think if you did have a scan and the ascites had gone I would think your team would be even more likely to want you to stay on it for the agreed length of time as it would show it was effective! Could you ask your onc about things that may help with the side effects? Mine are mainly achy joints and muscles but exercise helps and for occasional headaches I take paracetamol.

    I hope you get some help/answers regarding your side effects plus a scan for reassurance.

    Much love

    M.B x

  • Hi. I've had 6 months avastin with carbo/caelyx & now a further 6 months following, while in remission for the 2nd time. So 1 year on continuing avastin altogether. I have CT scans every 3 months - that seems to be a requirement of the avastin trial. I'm to remain on avastin as long as I'm in remission, or other problems that may occur. The only side effects I've had from avastin are raised blood pressure, which I've never ever had previously but now have to take 1/2 a tablet of BP medication per day to keep the level down. Also, I have a runny nose & sometimes, a croaky voice. The latter 2, my onc is of the opinion are caused still by the caelyx, rather than the avastin. I've had no aches & pains as other people have reported. My understanding of the CT scans is that they measure the tumours on the scan to compare to the previous scan to determine growth changes (expanding/shrinking). Hope this is of help to you. Best wishes. Pauline

You may also like...